Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 25, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 18, 2017, 7:45 PM EDT for 6 counties in New York. It was in force for 45 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 7:45 PM EDT (23:45 UTC)
- Expired
- May 18, 2017, 8:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Albany County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Washington County, NY
The radar
The Albany radar (KENX), 30 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 7:52 PM EDT | TSTM WND DMG | 1 Ene Flagler Corners, NY | TREE LIMBS DOWN ON ROUTE 9 |
| May 18, 7:52 PM EDT | TSTM WND DMG | Cohoes, NY | TREE DOWN ON HOUSE ON MOHAWK ST |
| May 18, 7:56 PM EDT | TSTM WND DMG | 1 Nne Niskayuna, NY | TREES AND WIRES DOWN JUST WEST OF BALLTOWN ROAD |
| May 18, 7:56 PM EDT | TSTM WND DMG | Latham, NY | NUMEROUS TREES AND WIRES DOWN. POWER OUTAGES REPORTED. |
| May 18, 7:57 PM EDT | TSTM WND DMG | 1 Ssw Troy, NY | TREE DOWN |
| May 18, 7:57 PM EDT | TSTM WND DMG | Rensselaer, NY | TREES DOWN |
| May 18, 8:00 PM EDT | TSTM WND DMG | 1 W South Troy, NY | TREES DOWN ON POWER LINES |
| May 18, 8:00 PM EDT | TSTM WND DMG | 2 Ese Defreestville, NY | TREES AND WIRES DOWN ACROSS MORNER RD |
| May 18, 8:13 PM EDT | TSTM WND DMG | 2 S North Petersburg, NY | TREE LIMBS DOWN FROM WIND AND LIGHTNING |
| May 18, 8:17 PM EDT | TSTM WND DMG | North Hoosick, NY | MULTIPLE REPORTS OF TREES AND WIRES DOWN |
| May 18, 8:25 PM EDT | TSTM WND DMG | 1 Ne Newtonville, NY | TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:36 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
188
WUUS51 KALY 182345
SVRALY
NYC001-083-091-093-095-115-190030-
/O.NEW.KALY.SV.W.0025.170518T2345Z-170519T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
745 PM EDT THU MAY 18 2017
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Schenectady County in east central New York...
Albany County in east central New York...
Southern Saratoga County in east central New York...
East central Schoharie County in east central New York...
Southern Washington County in east central New York...
Rensselaer County in east central New York...
* Until 830 PM EDT
* At 744 PM EDT, severe thunderstorms were located along a line
extending from Ballston Spa to Niskayuna to near Breakabeen, moving
east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near,
Albany, Schenectady, Clifton Park, Rotterdam, Colonie,
Guilderland, Niskayuna, Ballston Spa, Round Lake and Country
Knolls around 750 PM EDT.
Cohoes, Watervliet, Mechanicville, Latham, Menands and Loudonville
around 755 PM EDT.
Troy, Berne, Green Island, Waterford and Wynantskill around 800 PM
EDT.
Center Brunswick around 805 PM EDT.
Grafton, Cambridge and Feura Bush around 815 PM EDT.
Hoosick Falls, Delmar, Berlin and Selkirk around 820 PM EDT.
Castleton-On-Hudson around 825 PM EDT.
East Greenbush around 830 PM EDT.
Other locations impacted by these severe thunderstorms include Deans
Corners, Shakers, Bleecker Stadium, East Berne, Brookview, Glenridge,
Hoffmans, Van Hoesen Station, West Berne and Huntersland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4281 7415 4301 7402 4301 7387 4314 7328
4272 7329 4251 7370 4254 7451
TIME...MOT...LOC 2344Z 271DEG 39KT 4298 7384 4279 7388 4254 7436
HAIL...1.00IN
WIND...60MPH
$$
Frugis1 follow-up statement
969
WWUS51 KALY 190026
SVSALY
Severe Weather Statement
National Weather Service Albany NY
826 PM EDT THU MAY 18 2017
NYC001-083-091-093-095-115-190035-
/O.EXP.KALY.SV.W.0025.000000T0000Z-170519T0030Z/
Schenectady NY-Albany NY-Saratoga NY-Schoharie NY-Washington NY-
Rensselaer NY-
826 PM EDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SCHENECTADY...ALBANY...
SOUTHERN SARATOGA...EAST CENTRAL SCHOHARIE...SOUTHERN WASHINGTON AND
RENSSELAER COUNTIES WILL EXPIRE AT 830 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire. However heavy rain is still possible with
these thunderstorms as they exit the region to the east.
A severe thunderstorm watch remains in effect until 1100 PM EDT for
much of eastern and east central New York and southern Vermont.
LAT...LON 4281 7415 4301 7402 4301 7387 4314 7328
4272 7329 4251 7370 4254 7451
TIME...MOT...LOC 0025Z 271DEG 39KT 4297 7326 4278 7330 4253 7378
$$
FrugisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:40 PM EDT, 5 minutes earlier.
Area forecast discussion, May 18, 7:40 PM EDT, 5 minutes before
Area Forecast Discussion National Weather Service Albany NY 740 PM EDT Thu May 18 2017 .SYNOPSIS... A line of strong to severe thunderstorms will continue to push eastward across much of the region, exiting western New England by around midnight. The storms developed well ahead of a cold front approaching from the upper Great Lakes. The cold front will push through on Friday, ushering in drier, cooler and breezy conditions. Sunny and more seasonable conditions are expected on Saturday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Severe Thunderstorm Watch remains in effect through 11 pm for the Western Adirondacks, Mohawk Valley, Lake George Saratoga Region, Capital District, Schoharie Valley, and Southern Vermont... As of 740 PM EDT, Showers and thunderstorms have consolidated along a line extending from around Glens Falls south and west to just about the Capital District through Schoharie county. Most of the discrete cells have congealed into this line. Earlier most of the severe reports were large hail quarter to half- dollar size, but the event is transitioning to more of a wind event, as there are several mini-bows and linear structures. Convection will continue to push eastward across the southeast half of the region through late evening. The severe threat should start to diminish later this evening as instability wanes, so the current Severe Thunderstorm Watch should not need to be expanded to areas south and east of the Capital District, including the Berkshires and Litchfield Hills although showers and storms will move through. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... Cold front will be tracking through the forecast area on Friday from northwest to southeast. However, it will have little moisture to work with, so have included just slight chance PoPs. NAM forecast soundings suggest modest instability developing south of the Capital District, but due to limited moisture have not included TS in the forecast. Could be a sneaky warm day for areas south of the Capital District where the front will not pass until later in the day, as 850 mb temps are still in the low teens by midday. From the Capital District northward, temps may actually fall in the afternoon as cold air advection develops. It will be a good airmass change as Canadian high pressure noses in late Friday into Friday night. 850 mb temps drop to around 5C. With mostly clear skies, lows will be back toward seasonal normals. A quiet, clear day is expected Saturday under high pressure with highs near seasonal values. Clouds may increase slightly late Saturday night ahead of the next system, but dry weather is expected. && .LONG TERM /SUNDAY THROUGH THURSDAY/... The period starts out on Sunday with high pressure retreating off the New England coast, so the day will start out cool and dry. However, clouds will increase through the day, as a frontal system approaches from the Great Lakes and Ohio Valley regions. A southerly flow should allow for temperatures to reach the upper 60s to lower 70s. Will mention slight to low chance pops north and west of the Capital District late in the day. Rain chances will then gradually increase Sunday night into Monday morning ahead of the system's cold front. Models indicating fairly good forcing so will mention likely pops. Due to some weak elevated instability forecast, will continue mention of isolated thunder during the day Monday. Rainfall could exceed a half inch, but too early to pinpoint exact amounts. There are some timing differences when rain ends, with the GFS slower than the ECMWF which would also have implications for rainfall amounts. A small ridge of high pressure will then build in Monday night, with drying conditions. Dry weather should persist into Tuesday, but will mention just a slight chance of showers due to an approaching upper level low. Then, there are significant timing/placement differences with a deep upper low which will potentially become cut-off approaching from the Midwest/South. This system looks to potentially move across our region starting as early as Tuesday night, but more likely Wednesday into Thursday. The ECMWF is showing a deeper and slower cut-off upper low, which would delay rain until Thursday. However, the GFS is more progressive with more rain for Wednesday than Thursday. Will broadbrush high chance pops during this time for now, with plenty of time to sort out details. Temperatures will depend on when rainfall occurs, but look to generally be near normal through much of the period. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... A broken line of strong to severe thunderstorms will continue to move from northwest to southeast across the area through around 04Z. Storms moving through KGFL as of 2330Z, and will move through KALB between 00Z-02Z, KPSF between 01Z-03Z, and KPOU between 02Z-04Z. Wind gusts of 30-40 kt along with reduction to MVFR or IFR will occur with the thunderstorms. Chances for thunderstorms will decrease after midnight, with still a few showers possible along the cold front as it moves through. VFR conditions will prevail on Friday, with varying cloud coverage behind the cold front. Skies will tend to clear later in the day as drier air works in. Winds this evening will be west-southwest around 10-15 kt with gusts around 20 kt, decreasing to 5-10 kt overnight. Winds Friday will shift to the northwest behind the cold front and increase to 10-15 kt with gusts to 25 kt. Outlook... Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Monday: High Operational Impact. Likely SHRA...TSRA. Monday Night: Moderate Operational Impact. Chance of SHRA. Tuesday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Gusty southwest winds and low RH values of 25 to 35 percent will continue early this afternoon under a hot airmass. Scattered showers and thunderstorms are expected to develop this afternoon into the evening; however, not all areas will receive rain and heavy rainfall is not expected. Cooler and relatively moister conditions will be in place on Friday as a cold front passes and high pressure tries to build in. Somewhat breezy conditions will develop once again with west-northwesterly gusts of 25 to 30 mph possible. It will be cooler still and drier on Saturday with light winds under high pressure. && .HYDROLOGY... Scattered showers and thunderstorms are expected this afternoon into this evening. Basin average amounts are expected to be a half inch or less. Aside from a few isolated showers Friday, dry weather is expected through Saturday and Sunday. The next chance of widespread rainfall is expected Sunday night into Monday. && .CLIMATE... Near-record heat occurred once again today: Today's highs as of 4 pm, (record highs in parenthesis): Albany 94* (94 in 1962) Glens Falls** 92 (89 in 1962) Poughkeepsie 93 (96 in 1962) **Record set today *Record tied today && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Thompson/JPV NEAR TERM...Thompson/JPV SHORT TERM...Thompson LONG TERM...JPV AVIATION...JPV FIRE WEATHER...Thompson HYDROLOGY...Thompson CLIMATE...Thompson
Hazardous weather outlook, May 18, 3:52 PM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 352 PM EDT Thu May 18 2017 NYZ032-033-038>043-047>054-082>084-VTZ013>015-191100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 352 PM EDT Thu May 18 2017 ...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the western and southern Adirondacks, Lake George Saratoga Region, Mohawk Valley, Schoharie Valley, Capital District and southern Vermont. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-NYZ058>061-063>066-191100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess- 352 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and in New York east central and southeastern Catskills, mid Hudson Valley and central and southern Taconics. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are possible this evening well ahead of a cold front approaching from the upper Great Lakes. There is a Marginal Risk a few of the storms may become severe, with the potential to produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 18, 6:54 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
654 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 1 WSW EAGLE BAY 43.76N 74.84W
05/18/2017 M0.88 INCH HERKIMER NY PUBLIC
&&
EVENT NUMBER ALY1703770
SNDLocal storm report, May 18, 7:00 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
700 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 1 SE KRINGSBUSH 43.00N 74.62W
05/18/2017 M1.50 INCH MONTGOMERY NY PUBLIC
0602 PM HAIL BLEECKER 43.12N 74.37W
05/18/2017 M1.00 INCH FULTON NY PUBLIC
0607 PM HAIL MAYFIELD 43.10N 74.27W
05/18/2017 M0.88 INCH FULTON NY FACEBOOK
0608 PM HAIL 1 W VAIL MILLS 43.05N 74.24W
05/18/2017 M1.00 INCH FULTON NY PUBLIC
0618 PM HAIL 1 NW RICEVILLE 43.10N 74.30W
05/18/2017 M1.25 INCH FULTON NY TRAINED SPOTTER
0633 PM HAIL 1 WSW EAGLE BAY 43.76N 74.84W
05/18/2017 M0.88 INCH HERKIMER NY PUBLIC
&&
EVENT NUMBER ALY1703765 ALY1703767 ALY1703766 ALY1703769 ALY1703768
ALY1703770
SNDLocal storm report, May 18, 7:30 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
730 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL INDIAN LAKE 43.79N 74.27W
05/18/2017 M1.50 INCH HAMILTON NY PUBLIC
&&
EVENT NUMBER ALY1703771
SNDLocal storm report, May 18, 7:35 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
735 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG QUEENSBURY 43.36N 73.67W
05/18/2017 WARREN NY PUBLIC
TREES AND POWERLINES DOWN ALONG BAY ROAD
&&
EVENT NUMBER ALY1703772
SNDLocal storm report, May 18, 7:37 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
737 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL INDIAN LAKE 43.78N 74.27W
05/18/2017 M1.00 INCH HAMILTON NY TRAINED SPOTTER
&&
EVENT NUMBER ALY1703773
SNDLocal storm report, May 18, 7:45 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
745 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 1 ESE QUEENSBURY 43.35N 73.66W
05/18/2017 WARREN NY TRAINED SPOTTER
TREES AND WIRES DOWN BLOCKING RIDGE ROAD
&&
EVENT NUMBER ALY1703774
SNDThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:22 PM EDT | Special Weather Statement | ALY | Fulton | 23 min |
| May 18, 4:33 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Herkimer, Montgomery | 38 min |
| May 18, 5:31 PM EDT | Special Weather Statement | ALY | Fulton | 29 min |
| May 18, 5:37 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Montgomery | 38 min |
| May 18, 5:54 PM EDT | Special Weather Statement | ALY | Hamilton | 36 min |
| May 18, 6:08 PM EDT | Special Weather Statement | ALY | Hamilton, Herkimer | 52 min |
| May 18, 6:11 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Saratoga, Warren | 34 min |
| May 18, 6:17 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 58 min |
| May 18, 6:17 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer, Montgomery, Schoharie | 43 min |
| May 18, 6:34 PM EDT | Special Weather Statement | ALY | Hamilton, Herkimer | 26 min |
| May 18, 6:43 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer, Warren | 47 min |
| May 18, 6:49 PM EDT | Special Weather Statement | ALY | Washington | 26 min |
| May 18, 6:58 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Fulton, Montgomery, Saratoga, Schenectady, Schoharie | 47 min |
| May 18, 7:10 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Saratoga, Warren, Washington | 65 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.